- There are various clinical presentations of acetaminophen overdose, including asymptomatic, vague nausea/vomiting, acute liver failure, and even coma. A thorough history, in combination with laboratory data, is crucial for diagnosis.
- Rule of 150s =>
- Toxic dose is approximately 150mg/kg
- Treatment with NAC should be implemented if >150 mg/kg acetaminophen level at 4 hours of presentation
- The initial dose of IV NAC is 150 mg/kg in the first hour.
- If you are working in a community hospital, consider transfer to a transplant center early if the patient has evidence of severe toxicity (King’s College criteria) or if there is worsening clinical status despite treatment.
- Start treatment for aspirin overdose at 40 mg/dL or signs of systemic illness with charcoal (if patient tolerates) and sodium bicarbonate
- If salicylate levels > 90 mg/dL, AMS, significant organ dysfunction, pH < 7.2, or hemodynamic instability => emergent hemodialysis
- If possible, avoid intubation! But if intubation is necessary, attempt to match the patient’s minute ventilation!
- TCA toxicity can present with seizures, tachycardia, hypotension, anticholinergic toxicity, and coma.
- The most common dysrhythmia is sinus tachycardia but the classic EKG findings include cardiac conduction delays, terminal R wave in aVR, and a widened QRS.
- Treat initially with IVF resuscitation and sodium bicarbonate when QRS > 100ms or for hemodynamic instability.
- Last resort therapies for refractory arrhythmias with significant toxicity include lidocaine, magnesium, and intravenous lipid emulsion.
- Charcoal will NOT be beneficial in iron overdose.
- Criteria for treatment with deferoxamine are hypotension/shock, CNS symptoms, AG metabolic acidosis, serum iron levels > 500 ug/dl or persistent GI symptoms
- Deferoxamine has the potential for significant hypotension and pulmonary toxicity. Discuss treatment dosing and duration with your toxicologist.